MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-351
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 11/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient presented with pain in left hip.Upon x-ray a fracture of stem was noticed.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via clinician review and mar.Method & results: product evaluation and results: the stem fractured in the main body and the proximal portion remained in the head.The direction of fracture propagation was determined with macroscopic surface features (beach marks) on the fracture surface associated with the proximal portion of the stem.The fracture originated on the lateral surface and propagated to the medial surface.Fatigue striations were observed which indicate the stem fracture initiated and propagated in fatigue.Post fracture abrasion was observed on the fracture surface and obscured the final fracture region.Damage consistent with contact against a hard object was observed on the superior surface near the approximate fracture origin.In-service wear consistent with contact against the acetabular insert was observed on the femoral head.Damage consistent with contact against a hard objected was observed on the articulating surface of the femoral head.Elemental analysis showed the stem is consistent with the astm f1586 alloy.Elemental analysis showed the head is consistent with the astm f1586 alloy.The head catalog number is unknown; therefore, consistency with the drawing could not be confirmed.Debris was observed on the main body of the stem.Elemental analysis showed the debris in location 1 is consistent with an oxide, the base material, and biological material.Elemental analysis showed the debris in location 2 is consistent with an oxide, the base material, biological material, and bone cement.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records by a clinical consultant stated the following comment: x-ray and photo confirmed fractured femoral stem, need additional information; primary and revision operative reports, clinical and past medical history, additional serial dated x-rays and examination of explanted components.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: clinician review of the provided x-ray and evaluation of the returned device confirmed the reported event.The stem fractured in the main body and the proximal portion remained in the head.The direction of fracture propagation was determined with macroscopic surface features (beach marks) on the fracture surface associated with the proximal portion of the stem.The fracture originated on the lateral surface and propagated to the medial surface.Fatigue striations were observed which indicate the stem fracture initiated and propagated in fatigue.Post fracture abrasion was observed on the fracture surface and obscured the final fracture region.Damage consistent with contact against a hard object was observed on the superior surface near the approximate fracture origin.In-service wear consistent with contact against the acetabular insert was observed on the femoral head.Damage consistent with contact against a hard objected was observed on the articulating surface of the femoral head.Elemental analysis showed the stem is consistent with the astm f1586 alloy.Elemental analysis showed the head is consistent with the astm f1586 alloy.The head catalog number is unknown; therefore, consistency with the drawing could not be confirmed.Debris was observed on the main body of the stem.Elemental analysis showed the debris in location 1 is consistent with an oxide, the base material, and biological material.Elemental analysis showed the debris in location 2 is consistent with an oxide, the base material, biological material, and bone cement.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.The exact cause of the event could not be determined because insufficient information was provided.Further information such as primary and revision operative reports, clinical and past medical history, and additional serial dated x-rays are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9520429
Report Number0002249697-2019-04121
Device Sequence Number458439
Product Code JDI
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-351
Device Catalogue Number0580-1-351
Device Lot NumberG5576337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 11/28/2019
Supplement Date Received by Manufacturer02/10/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient Weight132